Alert archive / Missouri / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 385, NWS Springfield, MO

June 19, 2008Polk County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 19, 2008, 1:37 PM CDT for Polk County, Missouri. It was in force for 53 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2008, 1:37 PM CDT (18:37 UTC)
Expired
Jun 19, 2008, 2:30 PM CDT
In force
53 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon

County Polk County, MO

What was reported inside it

TimeReportWhereRemark
Jun 19, 1:56 PM CDTHAIL 12 N Polk, MO
Jun 19, 2:23 PM CDTHAIL 11 Ssw Half Way, MODIME TO QUARTER SIZE HAIL REPORTED ON HIGHWAY H 1.5 MILES SOUTH OF HWY 32.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.6 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2008-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 756 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2008-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
756 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
879 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 191837
SVRSGF
MOC167-191930-
/O.NEW.KSGF.SV.W.0385.080619T1837Z-080619T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
137 PM CDT THU JUN 19 2008

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN POLK COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 230 PM CDT.

* AT 134 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR POLK...OR 10 MILES SOUTH OF HERMITAGE...
  MOVING SOUTH AT 15 MPH. THIS STORM IS CAPABLE OF PRODUCING LARGE
  DAMAGING HAIL UP TO GOLF BALL SIZE...AND DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  NORTHEASTERN POLK COUNTY...INCLUDING THE TOWNS OF POLK...GOODSON
  AND HALF WAY.

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

LAT...LON 3780 9327 3780 9320 3773 9320 3773 9318
      3758 9318 3757 9346 3780 9336 3781 9330
TIME...MOT...LOC 1837Z 340DEG 13KT 3779 9326

$$

RUNNELS
2 follow-up statements
000 
WWUS53 KSGF 191900
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
158 PM CDT THU JUN 19 2008

MOC167-191930-
/O.CON.KSGF.SV.W.0385.000000T0000Z-080619T1930Z/
POLK MO-
158 PM CDT THU JUN 19 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR NORTHEASTERN POLK COUNTY...

AT 154 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO 
GOLF BALL SIZE HAIL AND 70 MPH WIND WAS LOCATED NEAR NEAR POLK...OR 
11 MILES NORTHEAST OF BOLIVAR...MOVING SOUTH AT 14 MPH. 

THIS STORM PRODUCED UP TO HALF DOLLAR OR INCH AND A HALF SIZE HAIL 
IN PITTSBURG MISSOURI AT 140 PM.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES EAST OF BOLIVAR BY 230 PM CDT.

THE TOWNS OF GOODSON AND HALF WAY ARE IN THE PATH OF THIS SEVERE
THUNDERSTORM.

LAT...LON 3780 9327 3780 9320 3773 9320 3773 9318
      3758 9318 3757 9346 3780 9336 3781 9330
TIME...MOT...LOC 1858Z 356DEG 12KT 3772 9328

$$

RUNNELS
000 
WWUS53 KSGF 191913
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
211 PM CDT THU JUN 19 2008

MOC167-191930-
/O.CON.KSGF.SV.W.0385.000000T0000Z-080619T1930Z/
POLK MO-
211 PM CDT THU JUN 19 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR NORTHEASTERN POLK COUNTY...

AT 208 PM CDT...A SEVERE STORM CAPABLE OF PRODUCING HALF DOLLAR SIZE 
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH WAS LOCATED NEAR 
GOODSON...OR 8 MILES NORTHEAST OF BOLIVAR...MOVING SOUTH AT 19 MPH. 

EARLIER AT 156 PM...TRAINED WEATHER SPOTTERS REPORTED HALF DOLLAR 
SIZE HAIL WITH THIS STORM IN THE COMMUNITY OF POLK.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES EAST OF BOLIVAR BY 215 PM CDT.

THE TOWN OF HALF WAY IS IN THE PATH OF THIS SEVERE THUNDERSTORM.

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.

LAT...LON 3780 9327 3780 9320 3773 9320 3773 9318
      3758 9318 3757 9346 3780 9336 3781 9330
TIME...MOT...LOC 1911Z 357DEG 17KT 3765 9328

$$

RUNNELS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 12:42 PM CDT, 55 minutes earlier.

Area forecast discussion, Jun 19, 12:42 PM CDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1242 PM CDT THU JUN 19 2008

...UPDATE TO AVIATION...

.DISCUSSION...

MAIN FOCUS WITH THIS FORECAST PACKAGE WILL BE WITH PRECIPITATION
CHANCES AS WE REMAIN IN NORTHWEST FLOW DURING THE SHORT TERM PERIOD.

MAIN MCS ACTIVITY THIS MORNING WAS CENTERED FURTHER WEST THAN LAST
NIGHT AND WAS AFFECTING WESTERN KANSAS/OKLAHOMA INTO NORTHWEST
TEXAS. A SECONDARY AREA OF CONVECTION WAS PUSHING SOUTHEAST ACROSS
WESTERN NEBRASKA.

SHORT RANGE MODELS CONTINUE TO STRUGGLE WITH TIMING OF SHORTWAVE
ENERGY AND PRECIPITATION CHANCES ACROSS THE AREA. IT APPEARS AS IF
MOST OF THE CONVECTION WILL REMAIN WEST OF THE AREA
TODAY...ESPECIALLY THIS MORNING BEFORE INCREASED CHANCES DURING
THE AFTERNOON. ANOTHER SHORTWAVE WILL TAKE AIM AT THE AREA TONIGHT
INTO FRIDAY MORNING WHICH WILL LIKELY PROVIDE THE BEST OPPORTUNITY
FOR PRECIPITATION OVER THE CWA. HAVE GENERALLY UNDERCUT THE HIGH
MOS POPS FROM TODAY THROUGH FRIDAY TIME PERIOD DUE TO CONTINUED
UNCERTAINTY IN THE MODEL PERFORMANCE. BEST COVERAGE WILL STILL
LIKELY REMAIN TO THE WEST OF THE CWA SO WILL HAVE MY HIGHEST POPS
IN THE WESTERN CWA.

MAIN SHORTWAVE SHOULD PUSH SOUTH OF THE AREA ON FRIDAY WITH RIDGE
BUILDING FURTHER EAST HEADING INTO THE WEEKEND. FLY IN OINTMENT
MAY BE WITH SHORTWAVE ENERGY THE GFS ID BRINGING INTO EASTERN
MISSOURI ON SUNDAY.  HAVE LEFT DRY FOR NOW BUT WILL NEED TO BE
MONITORED.

SHOULD SEE A WARMING TREND OVER THE WEEKEND AND INTO EARLY NEXT
WEEK AS RIDGE BUILDS INTO THE REGION WITH TEMPERATURES HEADING TO
MORE NORMAL READINGS FOR THIS TIME OF YEAR.

LINDENBERG

&&

.AVIATION...

FOR THE 18Z TAF PACKAGE...THE AREA HAS DESTABALIZED EARLY THIS
AFTERNOON WITH LITTLE OR NO CAP IN PLACE. THIS HAS CAUSED ISOLATED
THUNDERSTORMS TO DEVELOP INVOF SGF...AND A FEW ARE BEGINNING TO
DEVELOP IN THE JLN AREA AS WELL. THIS WILL LIKELY PERSIST THROUGH
THE AFTERNOON AND INTO THE EVENING HOURS BEFORE EVENTUALLY DYING
OFF. A CONVECTIVE COMPLEX WILL LIKELY INITIATE OVER NEBRASKA AND
KANSAS...AND MOVE SOUTH SOUTHEAST OVERNIGHT. THIS WILL LIKELY
IMPACT BOTH SGF AND JLN WITH THUNDERSTORMS...AS WELL AS LOWERED
CEILINGS WITH THE STORMS...AND POTENTIALLY IN THE WAKE OF THE
ACTIVITY AS WELL. AT THIS TIME...IT LOOKS TO CLEAR OUT BY AT
LEAST 15Z.

BARJENBRUCH

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 19, 1:04 PM CDT, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
104 PM CDT THU JUN 19 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201815-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
104 PM CDT THU JUN 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP EAST OF HIGHWAY
65 THIS AFTERNOON INTO THE EVENING HOURS...WITH ISOLATED THUNDERSTORMS
POSSIBLE WEST OF HIGHWAY 65. THESE STORMS WILL BE CAPABLE OF
PRODUCING SMALL HAIL...GUSTY WINDS AND LOCALLY HEAVY RAINFALL. A
FEW OF THE STRONGER STORMS MAY BECOME MARGINALLY SEVERE.

THUNDERSTORM CHANCES WILL INCREASE LATER TONIGHT AS AN UPPER
DISTURBANCE MOVES TOWARDS THE REGION. WHILE AN ISOLATED STRONG TO
SEVERE STORM CAN NOT BE RULED OUT...WIDESPREAD SEVERE STORMS ARE
NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORM CHANCES WILL CONTINUE INTO FRIDAY AS A FRONTAL
BOUNDARY MOVES THROUGH THE AREA. SEVERE STORMS ARE NOT EXPECTED
AT THIS TIME.

THUNDERSTORMS WILL BE POSSIBLE DURING THE MIDDLE HALF OF NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

WISE

In the hours before

Special weather statement, Jun 19, 12:25 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1225 PM CDT THU JUN 19 2008

MOZ055-068-069-191800-
HICKORY MO-CAMDEN MO-BENTON MO-
1225 PM CDT THU JUN 19 2008

...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN HICKORY...SOUTHEASTERN
BENTON AND WESTERN CAMDEN COUNTIES UNTIL 100 PM CDT...

AT 1221 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 12 MILES NORTHEAST OF HERMITAGE...MOVING EAST
AT 18 MPH.

A SECOND STRONG THUNDERSTORM WAS LOCATED 10 MILES NORTH OF HERMITAGE.

PEOPLE IN NORTHEASTERN HICKORY...SOUTHEASTERN BENTON AND WESTERN
CAMDEN COUNTIES...INCLUDING THE CITY OF MACKS CREEK...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

BARJENBRUCH
Local storm report, Jun 19, 1:17 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
117 PM CDT THU JUN 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0116 PM     HAIL             HERMITAGE               37.94N 93.32W
06/19/2008  E0.75 INCH       HICKORY            MO   LAW ENFORCEMENT

&&

DCRAMER
Special weather statement, Jun 19, 1:26 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
126 PM CDT THU JUN 19 2008

MOZ069-191900-
CAMDEN MO-
126 PM CDT THU JUN 19 2008

...SIGNIFICANT WEATHER ALERT FOR SOUTHERN CAMDEN COUNTY UNTIL 200 PM
CDT...

AT 124 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES WEST OF CAMDENTON...MOVING EAST AT 13
MPH.

THIS STORM WILL BE NEAR...
  CAMDENTON BY 155 PM CDT.

THE TOWNS OF ROACH AND LINN CREEK ARE IN THE PATH OF THIS STORM.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

RUNNELS

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 1:10 PM CDTSevere Thunderstorm WarningSGFDallas, Hickory40 min
Jun 19, 2:31 PM CDTSevere Thunderstorm WarningSGFDallas, Greene, Polk, Webster44 min
Jun 19, 3:06 PM CDTTornado WarningSGFGreene, Webster39 min
Jun 19, 3:22 PM CDTSevere Thunderstorm WarningSGFChristian, Stone, Taney53 min
Jun 19, 3:38 PM CDTFlash Flood WarningSGFDallas, Greene, Hickory, Polk, Webster6 hr
Jun 19, 3:39 PM CDTTornado WarningSGFChristian, Greene, Webster66 min
Jun 19, 4:12 PM CDTSevere Thunderstorm WarningSGFTaney63 min
Jun 19, 4:16 PM CDTFlash Flood WarningSGFChristian, Taney6 hr
Jun 19, 4:39 PM CDTTornado WarningSGFChristian21 min
Jun 19, 6:27 PM CDTSevere Thunderstorm WarningSGFMorgan63 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.